|Trizivir and Combivir
Feb 28, 2006
Background: I've been poz since 2002 and begin treatment with Trizivir. My viral load went from 60,000 to undectable after 3 months and CD4 went from 200 to 300. Later I began losing energy, especially in the morning. My doctor and I deduced that it was the Abacavir and she asked if I wanted to change to Combivir and a PI. I didn't want to and I asked to take Combivir at night instead. She never knew of such a regimen and didn't recommend it. I asked her if I could try it for 3 months. She agreed but was not hopeful. I continued taking a Trizivir in the morning and started Combivir at night. After a month I slept better and had more energy for the day. My viral load stayed at undetectable and CD4s hovers around 400. I like having no side effects, increased energy and its so simple.
Question 1: Do you know of this type of regimen and will it affect me in some way? Even though it works for me, is it too unusual for me to continue?
Thank you for your expertise.
Response from Dr. Sherer
Though I'm glad to hear that you are doing well with this regimen, it is a bad idea.
The reason is that, althgough you are taking a full dose of AZT + 3TC (combivir) by taking it in the AM (as 2 of the 3 drugs in Trizivir) and in the PM, you are only taking one half the recommended dose of abacavir by only taking one Trizivir pill in the AM.
Thus you are increasing the chance that you lose the activity of abacavir over time due to the development of resistance. You are possibly wasting the benefit of abacavir, and you are taking a sub-optimal regimen with only two active NRTIs (AZT and 3TC), which we know from multiple studies to be associated with worse outcomes than three drug therapy.
And I don't like the idea that, if faced with a possible drug toxicity (which is debatable), the solution is to take one half the recommended dose. It gives you the worst of all alternatives, i.e. sub-optimal potency, increased chance of resistance, and persistent possibility of adverse side effects.
Whether or not the fatigue you felt was due to abacavir is questionable. Fatigue is a common symptom of HIV alone, even with an effective regimen; it is also more commonly associated with AZT and the thymidine analogues than with abacavir.
My suggestion is that you take these comments to your physician and discuss them with him or her. I would strongly advise that you choose a three drug regimen that is acceptable to you. At this point I would probably recommend that you choose the newer nucleosides, such as tenofovir + FTC or 3TC, in combination with either a PI such as lopinavir/r or atazanavir, or an NNRTI such as efavirenz or nevirapine.
Fuzeon--Beneficial Despite Resistance?
- On What Part Of Your Body Can You Have An Outbreak From Herpes
- What Kind Of Doctor Does A Guy Need To Go To For Genital Warts?
- What Kind Of Antibiotics Should Be Used To Treat Bacterial Vaginosis?
- What Happens If You Test Positive For Hpv?
- What Does A Sore Look Like When You Have Genital Herpes?
- What Causes Aphthous Ulcers Of The Tongue?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.